- 28 Downloads
An event is serious (based on the ICH definition) when the patient outcome is:
* congenital anomaly
* other medically important event
A 23-year-old man developed fatal disseminated cryptococcal pneumonia and fungaemia following treatment with eculizumab [route not stated].
The man, who had minimal change nephrotic syndrome was admitted with acute kidney injury and abdominal pain and swelling. He had tried various medications without a satisfactory response. Therefore, on hospital day 10, he started receiving empirical treatment with IV eculizumab 900mg with a satisfactory response. In view of improvements, the decision was made to continue the recommended eculizumab induction and maintenance regimen and he received additional 900mg doses on hospital days 19 and 26. However, on hospital day 28, he vomited after eating breakfast. He developed progressive hypoxaemia, hypotension and tachycardia.
Therefore, the man was started on emergent dialysis and intubated. Thereafter, he developed cardiac arrest with pulse-less electrical activity lasting 2 minutes. Echocardiography revealed a worsening LVEF. He was treated with vancomycin, piperacillin– tazobactam and micafungin. Despite treatment, he developed septic shock. On hospital day 30, his haematocrit value decreased, and an abdominal CT scan revealed haemoperitoneum. On hospital day 30, his blood and respiratory cultures (collected on hospital day 28) turned positive, with large spherical budding yeast. On hospital day 31, pinpoint colonies grew on primary culture media and were sub-cultured to Sabouraud dextrose, chromogenic and inhibitory mold agar for yeast identification and his antifungal regimen was changed to liposomal amphotericin B and flucytosine. On hospital day 32, Sabouraud dextrose media grew small, translucent, smooth, mucoid, cream-coloured colonies. Microscopic examination of wet mount samples stained with lactophenol cotton blue showed large globose budding yeast resembling encapsulated forms of Cryptococcus (C.) species. Rapid species identification using a Vitek 2 YBC ID card showed 96% C. neoformans. Thereafter, matrix-assisted laser desorption ionization time-of-flight (MALDI-TOF) mass spectrometry confirmed the isolates as C. neoformans. He developed refractory shock and hypoxaemia. On hospital day 37, his family and the medical team elected to transition to comfort-focused care, and 29 days after the initial dose of eculizumab, he died. Autopsy findings showed disseminated cryptococcosis, with infection noted in lung, myocardial, kidney and liver tissues. Considering the complement-dependent nature of host defences against Cryptococcus species, it was hypothesised that the cryptococcosis and death were secondary to administration of eculizumab.
Author comment: "We believe the case described here adds to the clinical evidence that fungal infections can be precipitated by eculizumab use." "Eculizumab is known to predispose recipients to infections with encapsulated organisms; however, this was believed to be the first reported case of infection with an encapsulated yeast possibly due to eculizumab use."
- Clancy M, et al. Disseminated cryptococcosis associated with administration of eculizumab. American Journal of Health-System Pharmacy 75: 1018-1022, No. 14, 15 Jul 2018. Available from: URL: http://doi.org/10.2146/ajhp170708 - USA